Alert archive / Washington / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Mar 30, 2020, 11:54 AM PDT for Pend Oreille County, Spokane County, Washington; Bonner County, Idaho. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2020, 11:54 AM PDT (18:54 UTC)
- Expired
- Mar 30, 2020, 12:30 PM PDT
- In force
- 36 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bonner County, ID, Pend Oreille County, WA, Spokane County, WA
The radar
The Spokane radar (KOTX), 56 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 11:56 AM PDT | TSTM WND DMG | 1 Ese Diamond Lake, WA | REPORT OF DOWNED TREES AND POWERLINES ON GREEN ROAD IN THE DIAMOND LAKE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WUUS56 KOTX 301854
SVROTX
IDC017-WAC051-063-301930-
/O.NEW.KOTX.SV.W.0001.200330T1854Z-200330T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
1154 AM PDT Mon Mar 30 2020
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Southwestern Bonner County in the Panhandle of Idaho...
Northeastern Spokane County in northeastern Washington...
Southeastern Pend Oreille County in northeastern Washington...
* Until 1230 PM PDT.
* At 1153 AM PDT, a severe thunderstorm was located 12 miles
northeast of Chattaroy, or 16 miles southwest of Priest River,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Newport, Oldtown, Diamond Lake, Elk and Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4787 11720 4806 11737 4824 11705 4805 11678
4802 11687 4799 11703
TIME...MOT...LOC 1853Z 232DEG 42KT 4800 11715
HAIL...<.75IN
WIND...60MPH
$$
JW1 follow-up statement
085
WWUS56 KOTX 301922
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
1222 PM PDT Mon Mar 30 2020
IDC017-WAC051-063-301930-
/O.EXP.KOTX.SV.W.0001.000000T0000Z-200330T1930Z/
Bonner ID-Spokane WA-Pend Oreille WA-
1222 PM PDT Mon Mar 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BONNER...
NORTHEASTERN SPOKANE AND SOUTHEASTERN PEND OREILLE COUNTIES WILL
EXPIRE AT 1230 PM PDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. The storm will still be capable of producing wind
gusts up to 45 MPH in the Sandpoint area by 1245 PM.
LAT...LON 4787 11720 4806 11737 4824 11705 4805 11678
4802 11687 4799 11703
TIME...MOT...LOC 1920Z 232DEG 42KT 4819 11678
$$
JWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:52 AM PDT, 2 minutes earlier.
Area forecast discussion, Mar 30, 11:52 AM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1152 AM PDT Mon Mar 30 2020
.SYNOPSIS...
Active weather will continue through today and into tonight with
windy conditions expected and the possibility of moderate to heavy
snow near the Cascades. Tuesday will be cooler with morning snow
showers and afternoon graupel showers. Although the rest of the
week will be relatively quieter, the cooler and unsettled weather
will persist through much of the week.
&&
.DISCUSSION...
As of 11 AM, the cold front was just west of Spokane and Walla
Walla and moving quickly to the east. Winds across central
Washington had shifted from south to west with gusts of 40 to 45
mph measured at a handful of sensors around Moses Lake, Ritzville,
Coulee City, and Davenport. Gusts at the NWS office just peaked
above 40 mph with a heavy rain shower and pea hail. Radar trends
suggest that cells are perking up over the eastern third of
Wsahington and will be crossing into north Idaho by noon. A
handful of wind gusts of 50mph or more may be possible early this
afternoon in the Panhandle which will be capable of producing
localized tree damage and widely scattered power outages. Pea to
dime hail will also be possible in some of the strongest cells.
Web cameras around Moses Lake and Othello show some blowing dust.
Portions of the Columbia Basin irrigation project got a bit or
rain this morning and yesterday which may help keep the dust
settled, but there will be some localized visibility reductions
through early to mid afternoon. It looks like our strongest gust
potential for this portion of central Washington will be through
about 2 PM.
After all of the active weather with the front passes, our next
forecast challenge will be trying to determine where clusters of
overnight snow showers will develop. The morning run of the NAM
forecasts a band accumulating snow of a couple inches or more from
Grand Coulee to Deer Park to Sandpoint. The GFS shows less
potential for a long swath of lowland snow wth a smaller swath
between Newport, Coeur d'Alene, and Sandpoint. /GKoch
&&
.AVIATION...
18Z TAFS: Today's fast moving cold front will push east of
Spokane, Coeur d'Alene, and Pullman by 20Z. A sharp wind shift
from southerly winds to a west or southwest wind will accompany
the frontal passage along with brief heavy rain and possibly a bit
of small hail. Gusts up to 40kts will be possible as well with
these showers. Blowing dust has been observed at a few of the
WSDOT web cameras around Moses Lake. So far visibility reductions
have not been too bad, so visibility for MWH has been improved
with the 18z issuance. Our winds region-wide will subside late
this afternoon into early this evening. Clusters of snow showers
between 10z and 18z Tuesday under our cold upper level trough will
be tough to forecast. We added snow to KGEG, KSFF, KCOE, and KPUW
after 12z...a low confidence forecast since convective snow bands
this time of year tend to be highly localized and notoriously
tough to forecast. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 51 31 48 29 45 26 / 90 30 70 30 50 30
Coeur d'Alene 48 31 45 28 43 25 / 90 40 80 30 50 20
Pullman 47 30 45 29 43 26 / 100 40 80 40 60 20
Lewiston 53 36 52 35 48 33 / 80 30 70 30 50 20
Colville 53 29 52 25 48 23 / 90 10 60 20 40 20
Sandpoint 46 31 45 28 42 25 / 90 40 90 50 70 40
Kellogg 42 32 41 28 39 26 / 90 70 100 60 80 40
Moses Lake 57 34 56 31 53 28 / 10 10 20 10 20 10
Wenatchee 52 33 51 32 50 29 / 10 20 20 10 30 10
Omak 54 32 52 29 48 25 / 0 10 30 10 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 8 PM PDT this evening for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Northern Panhandle.
WA...Winter Weather Advisory until 11 AM PDT Tuesday for the cascade
crest including highway 2 between coles corner and stevens
pass for East Slopes Northern Cascades.
Wind Advisory until 8 PM PDT this evening for Lower Garfield and
Asotin Counties-Northeast Mountains-Spokane Area-Washington
Palouse.
Wind Advisory until 1 PM PDT this afternoon for Moses Lake Area-
Upper Columbia Basin-Waterville Plateau.
&&Hazardous weather outlook, Mar 30, 6:34 AM PDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 634 AM PDT Mon Mar 30 2020 IDZ001-004-027-WAZ031-037-038-311345- Northern Panhandle-Central Panhandle Mountains- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Northeast Mountains-Okanogan Highlands- 634 AM PDT Mon Mar 30 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT A strong cold front today will produce a period of valley rain and moderate mountain snow this morning. Windy conditions will accompany the front late this morning and afternoon. Isolated thunderstorms will also be possible this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A mix of rain and snow showers is expected in the valleys Tuesday and Wednesday. Light snow accumulations will be possible with showers both mornings. IDZ002-003-026-WAZ032>036-041-043-044-311345- Coeur d'Alene Area-Idaho Palouse-Lewiston Area- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area- Okanogan Valley-Waterville Plateau- 634 AM PDT Mon Mar 30 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT A vigorous cold front will arrive on Monday producing windy conditions across the Columbia Basin, Waterville Plateau, West Plains, and on the Palouse. Light weight objects may become airborne if not secured. Blowing dust is expected across portions of the basin, including along Interstate 90 between George and Ritzville and Highway 395 south of Ritzville to Connell. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A mix of rain and snow showers is expected on Tuesday and Wednesday. Light snow accumulations will be possible Tuesday morning in the Spokane Area, Coeur d'Alene Area and on the Palouse. WAZ042-311345- East Slopes Northern Cascades- 634 AM PDT Mon Mar 30 2020 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TODAY AND TONIGHT Heavy steady snow is expected over Stevens Pass this morning with winter travel expected. Snow will turn to showers by the afternoon with periods of heavy snow expected through Monday night. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Snow showers will continue over Stevens Pass through Wednesday with slick travel at times, but accumulations not as heavy as expected Monday.
Nearby
Severe Thunderstorm Warnings in Washington, 2020Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.